Testing reducibility of linear differential operators: A group theoretic perspective. (English) Zbl 0999.12007

Summary: Let \(k[D]\) be the ring of differential operators with coefficients in a differential field \(k\). We say that an element \(L\) of \(k[D]\) is reducible if \(L=L_{1\cdot }L_{2}\) for \(L_{1}, L_{2}\in k[D], L_{1},L_{2}\notin k\). We show that for a certain class of differential operators (completely reducible operators) there exists a Berlekamp-style algorithm for factorization. Furthermore, we show that operators outside this class can never be irreducible and give an algorithm to test if an operator belongs to the above class. This yields a new reducibility test for linear differential operators. We also give applications of our algorithm to the question of determining Galois groups of linear differential equations.


12H05 Differential algebra
34A30 Linear ordinary differential equations and systems
34M50 Inverse problems (Riemann-Hilbert, inverse differential Galois, etc.) for ordinary differential equations in the complex domain
Full Text: DOI


[1] Amitsur, A. S.: Differential polynomials and division algebras. Ann. Math.59, 245–278 (1954) · Zbl 0055.02901
[2] Appell, P.: Mémoire sur les Équations Différentielles Linéaires. Ann. Scient. Éc. Norm. Sup., Ser. 2,10, 391–424 (1881) · JFM 13.0254.01
[3] Barkatou, M. A.: An algorithm for computing a companion diagonal form for a system of linear differential equations. AAECC4, 185–195 (1993) · Zbl 0780.65038
[4] Beke, E.: Die Irreducibilität der homogenen linearen Differentialgleichungen. Math. Ann.45, 278–294 (1994) · JFM 25.0518.01
[5] Bertrand, D., Beukers, F.: Équations Différentielles Linéaires et Majorations de Multiplicités. Ann. Scient. Ec. Norm. Sup.18, 181–192 (1985) · Zbl 0578.12016
[6] Björk, J.-E.: Ring of Differential Operators. North Holland, New York 1979
[7] Borel, A.: Linear algebraic groups. In Proc. Symp. Pure Math. vol 9, pp 3–19. Am. Math. Soc., Providence 1966 · Zbl 0205.50503
[8] Bronstein, M.: On solutions of linear ordinary differential equations in their coefficient field. J. Symp. Comp.13, 413–439 (1992) · Zbl 0752.34009
[9] Cohn, P.: Free Rings and their Relations. Academic Press, London 1985 · Zbl 0659.16001
[10] Deligne, P.: Equations Différentielles à Points Singuliers Réguliers. Lecture Notes in Mathematicsvol 163, Springer: Berlin, Heidelberg, New York 1970 · Zbl 0244.14004
[11] Frobenius, G.: Über den Begriff der Irreducibilität in der Theorie der linearen Differentialgleichungen. J. Math.76, 236–271 (1873) · JFM 05.0176.01
[12] Giesbrecht, M.: Factoring in skew-polynomial rings. Department of Computer Science, University of Toronto, preprint, 1992 · Zbl 0941.68160
[13] Grigoriev, D. Yu.: Complexity of factoring and calculating the GCD of linear ordinary differential operators. J. Symbolic Computation10, 7–37 (1990) · Zbl 0728.68067
[14] Grigoriev, D. Yu.: Complexity of irreducibility testing for a system of linear ordinary differential equations. Proc. Int. Symp. on Symb. Alg. Comp., ACM Press 225–230 (1990)
[15] Hilb, E.: Linear Differentialgleichungen im Komplexen Gebiet. In: Encyklopedie der mathematischen Wissenschaften. IIBb, Teubner, Leipzig 1915 · JFM 45.0465.06
[16] Humphreys, J.: Linear Algebraic Groups. Graduate Texts in Mathematics vol21, Springer: Berlin, Heidelberg, New York 1975 · Zbl 0325.20039
[17] Hungerford, T.: Algebra. Graduate Texts in Mathematics vol73, Springer: Berlin, Heidelberg, New York 1974 · Zbl 0293.12001
[18] Jacobson, N.: Pseudo-linear transformations. Ann. Math.38, 484–507 (1937) · JFM 63.0087.01
[19] Jacobson, N.: Structure of Rings. American Mathematical Society Colloquium Publications, XXXVII, Second Edition, Providence, 1964 · Zbl 0117.03301
[20] Jordan, C.: Sur une application de la théorie des substitutions à l’étude des équations différentielles linéaires. Bull. Soc. Math. France II,100 (1875) · JFM 07.0072.01
[21] Kaplansky, I.: Introduction to Differential Algebra. Paris: Hermann 1957 · Zbl 0083.03301
[22] Landau, E.: Ein Satz über die Zerlegung homogener linearer Differentialausdrücke in irreducible Factoren. J. Math.24, 115–120 (1902) · JFM 32.0312.03
[23] Lang, S.: Algebra. Second Edition, Addition-Wesley 1984 · Zbl 0712.00001
[24] Loewy, A.: Über reduzible lineare homogene Differentialgleichungen. Math. Ann.56, 549–584 (1903) · JFM 34.0357.01
[25] Loewy, A.: Über vollständig reduzible lineare homogene Differentialgleichungen. Math. Ann.62, 89–117 (1906) · JFM 37.0332.02
[26] Loewy, A.: Über lineare homogene Differentialgleichungen derselben Art. Math. Ann.70, 551–560 (1911) · JFM 42.0332.01
[27] Loewy, A.: Zur Theorie der linearen homogenen Differentialausdrücke. Math. Ann.72, 203–210 (1912) · JFM 43.0190.01
[28] Loewy, A.: Über die Zerlegungen eines linearen homogenen Differentialausdruckes in grösste volständig reduzible Faktoren. Sitz. der Heideberger Akad. der Wiss.,8, 1–20 (1917) · JFM 46.0671.02
[29] Loewy, A.: Über Matrizen- und Differentialkomplexe. Math Ann.78, 1:1–51; II: 343–358; III: 359–368 (1917) · JFM 46.0672.01
[30] Loewy, A.: Begleitmatrizen und lineare homogene Differentialausdrücke. Math. Zeit.7, 58–125 (1920) · JFM 47.0408.02
[31] MacDonald, B.: Finite Rings with Identity. Marcel Dekker, New York 1974 · Zbl 0277.20024
[32] Mignotte, M.: Mathematics for Computer Algebra. Springer: Berlin, Heidelberg, New York 1992 · Zbl 0741.11002
[33] Ore, O.: Formale Theorie der linearen Differentialgleichungen. J. Math.167, 221–234, (1932) II, ibid.,168, 233–252 (1932) · Zbl 0003.20104
[34] Ore, O.: Theory of non-commutative polynomial rings. Ann. Math.34, 480–508 (1993) · JFM 59.0925.01
[35] Poole, E. G. C.: Introducion to the Theory of Linear Differential Equations. Dover Publications, New York 1960 · Zbl 0090.30202
[36] Poincaré, H.: Mémoire sur les fonctions Zétafuchsiennes. Acta Math.5, 209–278 (1984) · JFM 16.0252.02
[37] Ritt, J. F.: Differential Algebra, Dover Publications, New York 1966
[38] Schlesinger, L.: Handbuch für Theorie der linearen Differentialgleichungen II, Leipzig: Teubner 1887 · JFM 28.0260.04
[39] Schwarz, F.: A factorization algorithm for linear ordinary differential equations. Proc. of the ACM-SIGSAM 1989 ISSAC, ACM Press 17–25 (1989)
[40] Singer, M. F.: Algebraic solutions of nth order linear differential equations. Proceedings of the 1979 Queens Conference on Number Theory, Queens Papers in Pure and Applied Mathematics54, (1980) · Zbl 0453.12010
[41] Singer, M. F.: Liouvillian solutions of linear differential equations with liouvillian coefficients, J. Symb. Comp.11, 251–273 (1991) · Zbl 0776.12002
[42] Singer, M. F.: Moduli of linear differential equations on the Riemann Sphere with fixed Galois groups. Pacific Math.160, No. 2, 343–395 (1993) · Zbl 0778.12007
[43] Singer, M. F., Ulmer, F.: Galois groups of second and third order linear differential equations. J. Symb. Comp.16, July 9–36 (1993) · Zbl 0802.12004
[44] van der Waerden, B. L.: Modern Algebra, Vol. I, Second Edition, Frederick Ungar, New York 1953
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.